Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2002, 6:38 PM EDT for Marshall County, West Virginia. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2002, 6:38 PM EDT (22:38 UTC)
- Expired
- Jul 1, 2002, 7:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:45 PM EDT | Thunderstorm Wind | Moundsville, WV | Thunderstorm winds downed a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
254 WUUS51 KPBZ 012238 SVRPBZ WVC051-012345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 638 PM EDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN WEST VIRGINIA * UNTIL 745 PM EDT * AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF MOUNDSVILLE...MOVING EAST AT 10 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CAMERON AND MOUNDSVILLE. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT MON JUL 1 2002 HAZY/HUMID AIRMASS WILL CONTINUE IN PLACE UNTIL ARRIVAL/PASSAGE OF FRONT PROBABLY LTE WED NGT...HOPEFULLY S OF M/D LINE BY 12Z/04. WILL KEEP CHC POPS EARLY TNGT WITH DIURNAL HEATING/ORGRAPHICS/ OUTFLOW BNDRYS/UNSTABLE AIR ETC. TUESDAY MDLS INDICATE ANOTHER SHRT/WV MOVING SWD ACROSS REGION SO WILL CONT CHC POPS AND ALSO AGAIN EARLY TUES NGT IN SAME SCENARIO. MDL RUNS NOW HINTING TWD LTR PASSAGE OF FRONT LTE WED NGT...SO WILL MENTION CHC POPS WED AFTN AND FOR WED NGT. HOPEFULLY ON 4TH HI PRES WILL BEGIN FILTERING INTO REGION AND PROVIDE DRY WX THRU HOLIDAY WKND...WITH LESS HUMIDITY. TEMPS LOOK OK. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 1, 5:38 PM EDT, 1 hour before
PAZ021-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 538 PM EDT MON JUL 1 2002 ...THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY... SLOW MOVING THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY WILL RESULT IN LOCALIZED HEAVY DOWNPOURS OF UP TO 1.0 TO 1.5 INCHES OF RAIN IN A SHORT PERIOD OF TIME. AREAS AFFECTED WILL BE BETHEL PARK...CLAIRTON...ELIZABETH...MCKEESPORT...BRENTWOOD AND PLEASANT HILLS. THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 1, 6:22 PM EDT, 16 minutes before
WVZ004-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 622 PM EDT MON JUL 1 2002 ...WATCH FOR HEAVY RAIN... A CLUSTER OF THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN BETWEEN BELLAIRE...MOUNDSVILLE...AND POWHATAN POINT. THE HEAVIEST RAIN IS FALLING IN AND AROUND MOUNDSVILLE. NATIONAL WEATHER SERVICE RADAR INDICATES THAT RAINFALL WILL LIKELY EXCEED ONE AND ONE HALF INCHES ACROSS THE AREA WHERE HEAVY RAIN IS OCCURRING. THIS WILL CAUSE WATER TO ACCUMULATE IN URBAN AND LOW-LYING AREAS. RESIDENTS SHOULD REMAIN ALERT FOR UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 3 hr |
| Jul 1, 7:06 PM EDT | Flash Flood Warning | PBZ | Marshall | 2 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.